Kansas, 2014

Damaging Winds in Kansas, August 6, 2014

August 6, 2014 · NWS TOP · 4 events in 3 counties and zones

On the afternoon of the 6th widespread thunderstorms formed across northeast Kansas. A few of the storms were strong enough to produce severe winds in isolated areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of the 6th widespread thunderstorms formed across northeast Kansas. A few of the storms were strong enough to produce severe winds in isolated areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 6, 11:51 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 6, 11:51 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT Wed Aug 6 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT WED AUG 6 2014

08Z water vapor imagery showed the mid level ridge has deamplified
over the central plains and a disorganized shortwave was moving
across NEB. Another better defined shortwave was moving east across
southern Canada. At the surface, an area of low pressure was
analyzed over northwestern KS and southwestern NEB with a warm front
extending from central NEB into extreme northeast KS.

For today and tonight, models are in reasonable agreement that the
disorganized energy aloft will drift over northeast KS. With an
uncapped airmass and decent moisture (PWs increase to near 2")
available for precip, think scattered to numerous showers and storms
may develop within the heat of the day and persist into tonight as
the weak vorticity slowly drifts east southeast. There doesn't
appear to be a strong surface feature to focus convection, however
models develop an inverted trough axis across northeast KS by this
afternoon. This appears to be the best location for lift and
forcing, albeit weak, and have the highest POPs across northeast KS
by the late afternoon and evening. Models show some modest
instability developing today for surface based storms. There may
also be enough deep layer shear around 25KT for some pulse storms.
With a strong inverted V signal in the forecast soundings, the main
concern could be strong gusty winds with some hail possible too.
Highs today could be a little tricky depending on cloud cover. But
progs of 850 temps continue to support highs in the upper 90s across
central KS where there could be more insolation. Have highs in the
upper 80s for far northeast KS thinking thicker cloud cover and more
moisture within the boundary layer may inhibit heating a little
more.

Think precip chances will gradually trend down after midnight
tonight as the modest mid level trough and associated forcing
propagates east southeast. Lows are expected to range from the upper
60s across north central KS to the lower 70s in east central KS.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 AM CDT WED AUG 6 2014

Western fringes of overnight MCS may still be affecting the far
eastern portions of the county warning area (CWA) to start the day.
However there may be a break in precip chances across the CWA
through midday before more convection possibly develops along and
ahead of the slow moving frontal system across the southeastern
portions in the afternoon. Also expect more clouds to linger through
much of the day which will limit highs to the middle 80s northern
CWA to near 90 far south. Will focus precip chances overnight
Thursday night over the far east and far western counties...although
overall precip chances appear lower with most recent model runs.

The unsettled pattern will continue with a better chance for showers
and thunderstorms across much of the area into Friday night as the
remnants of the weakening shortwave trough over the Great Basin area
ejects out into the central plains. Another weaker shortwave will then
move east and southeastward across the area on Sunday. Will
therefore maintain chance pops through the weekend across the CWA
before going mainly dry by later on Monday on into Tuesday in
northwest flow. Highs from the middle 80s northern counties to upper
80s/near 90 south will be common through the weekend into early next
week with heat indices in the 90s...which will be close to average
for early August.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1240 PM CDT WED AUG 6 2014

Soundings still indicate thunderstorms to start popping up within
the hour and will leave VCTS in TAFs at this time. Best piece of
energy comes out late afternoon and evening and will keep tempo,
although added vcsh afterwards as showers behind TS may be slow to
clear in the overnight/morning hours. Will need to adjust TAFS as
areas of convection and showers develop.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...63
AVIATION...67
Hazardous weather outlook, Aug 6, 2:43 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT WED AUG 6 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-070845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 AM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND PERSIST THROUGH THE EVENING. THE STORMS MAY BE
CAPABLE OF STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND AN INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE THURSDAY ON THROUGH THE WEEKEND AS
A SERIES OF DISTURBANCES MOVE OUT OF THE ROCKIES AND INTO THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 6, 1:50 PM CST to 1:55 PM CST
Where
Lyon County, 6.01 mi E of Olpe
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -96.060

Tree limbs up to 12 inches in diameter down between Rd 70 and Rd 100. Old barn had 2 tin roof panels blown off, and sliding doors opposite of the open end of barn blown off.

Thunderstorm Wind, Shawnee

When
August 6, 2:01 PM CST to 2:05 PM CST
Where
Shawnee County, 2.55 mi WSW of Lake Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -95.620

Power was out.

Thunderstorm Wind, Lyon

When
August 6, 7:03 PM CST to 7:07 PM CST
Where
Lyon County, 1.29 mi WNW of (Emp)emporia Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.340, -96.200

Wind gusts measured.

Thunderstorm Wind, Jefferson

When
August 6, 7:15 PM CST to 7:18 PM CST
Where
Jefferson County, 2.96 mi NNW of Grantville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.120, -95.590

Trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531522, 531523, 531524, 531525.